Maltese Dogs Forum : Spoiled Maltese Forums banner

1 - 20 of 133 Posts

·
Registered
Joined
·
4,352 Posts
Discussion Starter #1
Hi guys, kind of had some bad stuff happen yesterday. My grandma went in for a knee replacment surgery. Now she is in the ICU because the nurse at the hospital over medicated her on narcotics.
Mom got a call at midnight, they told her that she had been overdosed on narcotics and was brought to the ICU with heart rate in the 30's and no blood pressure. They gave her Narcan, something that reverses the effects of Narctoics. Called again at 3:00am said that the Narcan still hadn't reversed the effects she was still very low on blood pressures and heart rate and they had to put in a central line (like an IV going from the neck to the heart). SHe is now on a Dopamine drip to raise her blood pressure and heart rate. We are very upset the nurse really messed up a couple times.

Here is what happened if u have time: For one, my grandma had the surgery and had a nerve blocker inserted into her leg, so the woman had no pain at all. The nurse brought in a medicine cup with the meds already opened never stated what they were, saw my grandma was sleeping and said shed be back to give them. (this is after 5:00pm sometime). Mom said shed give them with her food the nurse said ok. SO she never said what they were and did not give them to my grandma herself to make sure she got them, and left open meds unattended in a room, not to mention narcotics! So she never assessed my grandmas pain, medicated her with narctoics when there was no pain-you don't do that.
Especially on a 78 y/o who already is having a hard time getting her pressures up from surgery. Awhile later her back started hurting and head hurt really bad (Morphine causes bad headaches) so mom and I didn't think she had received any pain meds so I told her to ask for some. They finally brought her some more at 9:00pm. They asked what my grandma usually took mom told her she takes extra strenght tylenol they asked her if she wanted that or Percocet (a narcotic), and mom said she didn't know. ANyay they brought in more narcotics. Then after all this took place the doc was telling mom how the nurse said she was insisting on grandma getting morphine. Mom said NO i never said to give her morphine, she took the nerver blocker option so she didn't need Moprhine, and then she told htme if she realized she had been medicated for pain, she wouldn't have asked for more for her and would have tried to comfort/calm her. Now they are going to put in a pacemaker if her pressures/pulse don't go up. Mom talked to the doc. yesterday who is doing this he had no clue she went down so low from too many narcs, (she always has a problem on the high side, never the low). He is waiting until 3 today to see if she needes it or not. I think I said everything, will add more later if i forgot. I have to head to work, but please send prayers for my grandma.
 

·
Registered
Joined
·
7,840 Posts
Wow! It sounds like that nurse was very negligent!

My thoughts and prayers are with your family!! I know it must really be tough right now! Take it one hour at a time, and try not to get overwhelmed!
Big hugs being sent to you!
 

·
Registered
Joined
·
53 Posts
Our prayers are with you!
 

·
Registered
Joined
·
1,597 Posts
I am so sorry that you all are going through this...I will say some prayers.



Susan
 

·
Registered
Joined
·
3,483 Posts
I heard Narcan is the worse thing to give to someone who's on pain meds and should be used as a last alternative. I'm so sorry to hear about this. I hope things get better soon.
 

·
Registered
Joined
·
3,287 Posts
Im so sorry this has happened
Prayers being sent your Grandmas way and to you and your family.Please keep us posted and know you have many friends here to count on
 

·
Registered
Joined
·
894 Posts
Can you say "lawsuit", don't let this drop.....the RN in charge should be taken to task for the mistake. I have often told people that they should sue in as far as a medical issue goes, and if they "feel bad" about it, if and when they win, donate the $$$ to a charity...the point is, the results of a lawsuit in a Medical/Hospital setting are generally more safeguards against the mistake happening again, and that is what you are really going after. I pray your Grandma will be well again soon....
 

·
Premium Member
Joined
·
21,482 Posts
I am so sorry to hear this about your grandmother. I sure hope and pray that things will improve. Please keep us posted.
 

·
Registered
Joined
·
7,621 Posts
My thoughts are with you and your family.


-c
 

·
Registered
Joined
·
4,352 Posts
Discussion Starter #19
Thanks guys.
She is getting a pacemaker placed right now.
Mom was with her earlier and her heart rate dropped significantly and she passed out
-very much concerns me about brain damage. They are saying it is her AFib that is causing this, could be but I feel like it is the narcotics that exacerbated it.
She did not have this stuff going on, wasn't on a dopamine drip or anything prior to receiving the Morphine....Morphine that she did not even ask for
Thank goodness this is happening at the hospital I turned down a position at, or else I would not beable to work there anymore
.
 

·
Registered
Joined
·
122 Posts
I wish your grandmother strength. Unfortunattly my family went through the same thing with a nurse although it was a baby in the family and he was not strong enough. Don't worry, her angels are watching over her.
 
1 - 20 of 133 Posts
Top